5 common misperceptions about penicillin allergies

There are many common misconceptions among patients and sometimes even doctors about penicillin allergies, says Nipunie S. Rajapakse, M.D., an infectious disease specialist and pediatrician at Mayo Clinic's campus in Rochester, Minnesota. Dr. Rajapakse developed this short quiz to increase awareness of the importance of penicillin allergies for National Penicillin Allergy Day, Sept. 28. The day commemorates Alexander Fleming's discovery of penicillin in 1928.

Take the penicillin allergy quiz

  1. One out of every 10 people in the United States reports a penicillin allergy. What percentage of these people are truly allergic to penicillin?
    1. 90 percent
    2. 50 percent
    3. 30 percent
    4. Less than 10 percent

    The correct answer is D. Approximately 10 percent of people who report a penicillin allergy are truly allergic to penicillin; 90 percent of people who report the allergy can safely be treated with penicillin. Common reasons for being falsely labeled with a penicillin allergy include:

    1. Attributing known antibiotic side effects — such as diarrhea, headache, abdominal pain or nausea — or most nonhive skin rashes to an allergy. Many of these signs and symptoms are also commonly seen with viral illnesses for which many people are inappropriately prescribed antibiotics, and symptoms caused by the virus can then be mistakenly blamed on the antibiotic.
    2. Reports of a remote reaction when the patient was a young child with sparse details, if any, available
    3. Patients reporting a penicillin allergy because of a family history of penicillin allergy. Penicillin allergy is not inherited, and avoidance of penicillin is not required in patients reporting a family history of penicillin allergy.
  2. True or false: You can never grow out of a penicillin allergy.

    The correct answer is false. Approximately 50 percent of people will outgrow a penicillin allergy within five years, and 80 percent will outgrow it within 10 years.

  3. People who have a penicillin allergy listed in their medical records are more likely to:
    1. Experience treatment failure due to the use of a second line antibiotic to treat their infection
    2. Develop a post-surgical infection due to use of a second line prophylactic antibiotic at the time of surgery
    3. Be treated with a more toxic or expensive antibiotic due to their listed penicillin allergy
    4. Be more likely to develop an infection with a resistant bacteria such as methicillin-resistant Staphylococcus aureus (MRSA), vancomycin-resistant enterococci (VRE) or Clostridium difficile
    5. All of the above

    The correct answer is E. All of the developments above have been demonstrated. In addition, patients with a listed penicillin allergy have a longer length of stay and are more likely to experience a delay in receiving their first dose of antibiotics if they present to the hospital with sepsis.

  4. True or false: Cephalosporins can never be safely prescribed to patients with a true IgE-mediated penicillin allergy (anaphylaxis, hypotension, wheezing, laryngeal edema, angioedema or urticaria).

    The correct answer is false. The risk of cross-reactivity is dependent on the similarity of the cephalosporin side chain to penicillin or amoxicillin, and the often-quoted 10 percent general risk for cross-reactivity is a myth and significant overestimation. Cephalosporins (especially third and fourth generation) can often be safely prescribed to patients who are allergic to penicillin. Consultation with pharmacy, allergy or infectious diseases specialists may be helpful.

  5. In which of the following situations is penicillin skin testing contraindicated, unlikely to be helpful or both?
    1. Patient is currently taking antihistamines
    2. History of blistering skin reaction, for example, Stevens-Johnson syndrome or toxic epidermal necrolysis
    3. Patient is currently taking an H-2-receptor antagonist such as ranitidine or cimetidine
    4. Patient reports a family history of penicillin allergy only
    5. All of the above

    The correct answer is E. Taking H-1 and H-2 blockers can result in falsely negative skin test results. These medications should be stopped at least 72 hours prior to skin testing. Skin testing is only predictive of IgE-mediated reactions and offers no predictive value for non-IgE-mediated events such as Stevens-Johnson syndrome, toxic epidermal necrolysis, serum sickness and interstitial nephritis. Skin testing is not required for patients who report a family history of penicillin allergy only and no history of a personal reaction.